MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. SINGLE USE ASPIRATION NEEDLE NA-U401SX

OLYMPUS MEDICAL SYSTEMS CORP. SINGLE USE ASPIRATION NEEDLE NA-U401SX
Model Number NA-U401SX-4022
Medical Device Problem Codes Break (1069); Difficult to Advance (2920)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/20/2021
Type of Reportable Event Serious Injury
Event or Problem Description
The customer reported to olympus, the subject device broke during a diagnostic endobronchial ultrasound transbronchial needle aspiration.The physician had difficulty deploying the needle into a lymph node.Then, the sheath was retracted into the bronchoscope and the staff noticed the tip of the needle was missing.The intended procedure was completed with a similar device.Another bronchoscopy and x-day did not reveal the needed tip inside of the patient.The patient did not have an extended hospital stay per the customer.No additional information was provided.
 
Additional Manufacturer Narrative
The suspect device has been returned to olympus for evaluation.The device has not been evaluated and the investigation is in process.Once the investigation has been completed, a supplemental report will be submitted with device evaluation results.
 
Additional Manufacturer Narrative
This supplemental report is being submitted to provide the device evaluation and results of the legal manufacturer¿s investigation and the results of the device history records (dhr) review.The subject device was returned for evaluation.The lot number was determined to be 17k02.There was no buckling or deformation at the insertion site.The needle tube tip was broken at a position about 15 mm from the tip of the needle tube.The broken needle tip was not sent.There were no issues identified when checking the protrusion and pull-in of the needle tube.The broken section of the needle tube appeared to be caused by a bending load not brittleness.The dhr for this device were reviewed and all records indicated the product was manufactured according to all applicable procedures and met final product release criteria.No abnormalities were found.A definitive root cause was not identified.Based on the available information, the legal manufacturer determined the probable cause of the failure is likely due to: a bending force was applied to the needle tube when piercing the hard body tissue during the procedure.This caused the needle tube to bend excessively.When the needle slider was pulled, a force was applied to the needle tube in a direction to make it straight.This caused the needle tube to break.The instruction manual contains the following descriptions, and it warns against this event.When inserting the instrument into the endoscope, the distal end of the needle tube may be bent.When piercing the target, confirm the distal end of the sheath and needle tube in the endoscopic field of view and/or ultrasound image while considering such bending.Otherwise, patient injury such as perforation, bleeding, or mucous membrane damage may occur.Do not try to straighten a bent or deformed needle with your hands because the needle may break.Use a spare needle instead.

Brand Name
SINGLE USE ASPIRATION NEEDLE NA-U401SX
Common Device Name
SINGLE USE ASPIRATION NEEDLE
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
Manufacturer Contact
kazutaka matsumoto
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8-507
JA   192-8507
426425177
MDR Report Key13288861
Report Number8010047-2022-01639
Device Sequence Number17245468
Product Code FCG
UDI-Device Identifier04953170388286
UDI-Public04953170388286
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K160098
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 07/06/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberNA-U401SX-4022
Device Lot Number17K02
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/15/2022
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/20/2021
Supplement Date Received by Manufacturer06/10/2022
Initial Report FDA Received Date01/19/2022
Supplement Report FDA Received Date07/06/2022
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured07/01/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
BF-UC180F, SERIAL UNKNOWN
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown